Help save a life.
Naloxone is a medicine that can save someone’s life if they are overdosing on opioids — whether it’s a prescription opioid, heroin, or a drug containing fentanyl. FDA approved forms of naloxone that are available include the nasal sprays Narcan® and Kloxxado™, the ZIMHI™ prefilled syringe, and generic formulations that are used with a syringe or IV.
Naloxone quickly blocks and reverses the effects of an overdose. You can tell it is working because it quickly helps a person breathe normally. It is not a treatment for opioid addiction.
Signs of an opioid overdose include:
- Being unconscious
- Very slow or shallow breathing
- Limp body
- Not responding when called, touched, or shaken
Carry naloxone with you every day. You can be a first responder. You can save a life.
Click each of the questions below to learn more about naloxone.
It is available in many pharmacies with or without a personal prescription. Find locations in your community by using the maps on our community pages.
Each community currently involved in the HEALing Communities Study has a map with local resources, including pharmacies and other locations that provide naloxone.
Don’t see your community on our website? Use the resources below to find naloxone in your state.
- Kentucky: Use the map from Stop Overdoses to find locations in Kentucky.
- Massachusetts: Get free naloxone from a state-supported program. Get naloxone from a local pharmacy (no prescription needed).
- New York: All pharmacies in the state can provide naloxone. For a complete list and additional information about overdose trainings, visit NY State Department of Health: Directory of Pharmacies Dispensing Naloxone with Standing Orders.
- Ohio: Naloxone is available throughout the state. Check the website of Project DAWN – Deaths Avoided With Naloxone – to find naloxone in your county or through mail order.
Can’t find a location near you that has naloxone? You might be able to order it through the mail from NEXT Naloxone (not available in MA).
If you or a loved one struggle with opioid use, you should have naloxone nearby. Ask your family and friends to carry it and let them know where your naloxone is, in case they need to use it. People who previously used opioids and have stopped are at higher risk for an overdose. This includes people who have completed a detox program or have recently been released from jail, a residential treatment center, or the hospital. These people now have a lower tolerance for opioids and can overdose more easily.
You should also have naloxone on hand if you know someone who uses any illicit drug, because the dangerous synthetic opioid fentanyl is regularly added to non-opioid drugs like methamphetamine and cocaine, often without people knowing. So, naloxone should be given at any sign of an overdose. It will not work to reverse an overdose if a person has not taken opioids, but naloxone should always be tried in case fentanyl has been added. It has no harmful effect if opioids are absent.
Anyone—including you—can give naloxone to someone who is overdosing from a prescription opioid medicine, heroin, or a drug containing fentanyl. Narcan® or Kloxxado™ nasal spray is a ready-to-use, needle-free medicine that can be used without any special training. They require no assembly and are sprayed into one nostril while the person lies on their back. The spray bottle (atomizer) is small and can fit in your pocket, purse, or glove compartment. Carry two spray bottles in case a second dose is needed.
Carrying naloxone does not mean that you are encouraging people to misuse opioids or other drugs. It just means that you are ready to save a life if they overdose.
For more information on laws that protect people who prescribe, carry, and use naloxone, please visit the Prescription Drug Abuse Policy System website.
Naloxone is very safe and saves lives. It can be given to anyone showing signs of an opioid overdose, even if you are not sure if they have used opioids. Naloxone is not addictive and cannot be used to get high.
Narcan® or Kloxxado™ nasal spray is an easy-to-use nasal spray packaged with two spray bottles (atomizers) in case a second dose is needed. A Quick Start guide in the box gives instructions and should be read in advance. People receiving naloxone kits that include a syringe and naloxone ampules or vials should receive a brief training on how to use it.
- has been proven to be extremely safe, with no negative effects on the body if the person has not used opioids;
- can also be used on pregnant women in overdose situations; and
- does not cause any life-threatening side effects.
People with physical dependence on opioids may have signs of withdrawal within minutes after they are given naloxone, but this is normal and good because it means that the naloxone is helping the person to breathe again. Normal withdrawal symptoms can include headaches, changes in blood pressure, anxiety, rapid heart rate, sweating, nausea, vomiting, and tremors. These symptoms are not life threatening but can be uncomfortable.
To learn how to administer naloxone, check out the following resources:
There are currently two naloxone nasal spray products that generally work the same: Narcan® or Kloxxado™ nasal spray. They begin working within minutes after they are given and should help the person wake up and breathe again. After administering a single spray in one nostril, put the person in the recovery position, on their side with arms forward, and upper leg bent at the knee in front of the body, somewhat like a sleep position. Further instructions can be found in the box with the product, or online by searching for "recovery position."
- If the person does not respond to the first dose of naloxone within two to three minutes, a second dose should be given, after putting the person on their back again.
- Important: If using a nasal spray, a second dose requires a second spray bottle (atomizers).
- Naloxone works for 30 to 90 minutes, but because many opioids remain in the body longer than that, it is possible for a person to show signs of an overdose after naloxone wears off. Therefore, one of the most important steps is to call 911 so the person can receive medical attention to monitor their breathing and treat these possible effects. Wait for emergency personnel to arrive and be sure to tell them about the products and doses you gave the patient. Be sure to throw away all used spray bottles and naloxone products.